Kentucky, 2004Flash Flooding and Hail in Kentucky, May 26, 2004
May 26, 2004 · NWS LMK · 28 events in 18 counties and zones
Besides the structural damage, trees and power lines were downed over much of central Kentucky.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $190,000
- Crop damage
- None recorded
- Events
- 28
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Besides the structural damage, trees and power lines were downed over much of central Kentucky.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 26, 1:30 AM EST, 11 hours 27 minutes earlier.
Area forecast discussion, May 26, 1:30 AM EST, 11 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 AM EDT WED MAY 26 2004
AFTER SUBSTANTIAL RAINS FELL ACROSS OUR CWA LAST EVENING...RADAR
SHOWS ADDITIONAL RAINFALL DEVELOPING ACROSS SOUTHERN ILLINOIS AND
SOUTHWEST INDIANA. EXPECT THIS AREA TO MOVE INTO SOUTHERN INDIANA
AND WEAKEN TOWARDS DAWN. A SURFACE ANALYSIS SHOWS WEAK LOW PRESSURE
IN SOUTHEAST MISSOURI...AND A STATIONARY FRONT ORIENTATED PARALLEL
TO BUT NORTH OF THE OHIO RIVER ACROSS SOUTHERN INDIANA. THIS FRONT
IS NOT EXPECTED TO MOVE MUCH...PERHAPS SAGGING SOUTH INTO EXTREME
NORTHERN KENTUCKY BY THIS AFTERNOON.
THE UPPER AIR PATTERN FOR TODAY AND TONIGHT WILL FEATURE A STRONG
ZONAL JET EXTENDING FROM A POSITIVELY TILTED TROUGH OVER THE
SOUTHERN ROCKIES ACROSS THE NORTHERN OHIO VALLEY. WITH FAST ZONAL
FLOW...INDIVIDUAL DISTURBANCES ARE HARD TO DISCERN. OVERALL I EXPECT
PRECIPITATION TO DIMINISH TO SCATTERED SHOWERS DURING THE MORNING
HOURS...BEFORE REDEVELOPING LATE THIS AFTERNOON IN A MORE UNSTABLE
ATMOSPHERE.
FOR WEDNESDAY NIGHT AND THURSDAY...STATIONARY FRONT WILL CONTINUE TO
RESIDE ACROSS LOWER OHIO VALLEY. YET ANOTHER IN A SERIES OF
DISTURBANCES WILL MOVE ACROSS CWA. EXACT LOCATION OF THE FRONT WILL
DETERMINE THE HEAVIEST RAINFALL...BUT LIKE TUESDAY
EVENING...TRAINING STORMS MAY BRING HEAVY RAINFALL TO AREAS OF
SOUTHERN INDIANA OR CENTRAL KENTUCKY. WITH WIDESPREAD RAINFALL
AMOUNTS OF 1 TO 2 1/2 HAVEN FALLEN TUESDAY EVENING...POSSIBILITY OF
FLOODING EXISTS AND WILL PROBABLY ISSUE FLOOD WATCH THROUGH 4 AM
THURSDAY.
WILL ALSO CONTINUE CHANCES OF RAIN THURSDAY NIGHT AND FRIDAY AS
STATIONARY FRONT STILL WAVERS ACROSS LOWER OHIO VALLEY.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH ALL ZONES THROUGH 4 AM THURSDAY MORNING.
KY...FLOOD WATCH ALL ZONES THROUGH 4 AM THURSDAY MORNING.
&&
DENMAN
Hazardous weather outlook, May 26, 12:15 PM EST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
115 PM EDT WED MAY 26 2004
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-270900-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY-
JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN-
WOODFORD KY-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
115 PM EDT (1215 PM CDT) WED MAY 26 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A NEARLY STALLED FRONTAL BOUNDARY, COMBINED WITH A VERY MOIST AND
MODERATELY UNSTABLE AIRMASS, WILL PRODUCE PERIODS OF SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
PROLONGED PERIODS OF HEAVY RAINFALL ARE POSSIBLE, THEREFORE A FLOOD
WATCH CONTINUES. IN ADDITION, THERE IS A SLIGHT RISK OF SEVERE
STORMS THIS AFTERNOON AND EVENING ACROSS THE ENTIRE OUTLOOK AREA.
DAMAGING WIND GUSTS WILL BE THE PRIMARY THREAT WITH LARGE HAIL ALSO
A THREAT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
AN UNSETTLED PATTERN WILL REMAIN OVER THE AREA INTO THE UPCOMING
WEEKEND, RESULTING IN CONTINUED CHANCES FOR THUNDERSTORMS. A SLIGHT
RISK OF SEVERE STORMS IS FORECAST FOR THE OUTLOOK AREA ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
TRAINED SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO
RELAY REPORTS OF SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER
SERVICE IN LOUISVILLE. EXAMPLES ARE DOWNED TREES OR STRUCTURAL DAMAGE
DUE TO HIGH WINDS, HAIL LARGER THAN DIME SIZE, AND FLOODING THAT IS
BLOCKING ROADWAYS.
KIRKPATRICK
In the hours before
Local storm report, May 26, 12:57 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
157 PM EDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0157 PM HAIL CUSTER 37.73N 86.25W
05/26/2004 0.75 INCH BRECKINRIDGE KY AMATEUR RADIO
&&
LDEvent by event
23 thunderstorm wind, 3 flash flood, 2 hail. Local standard time, as filed.
Flash Flood, Breckinridge
- When
- May 26, 12:57 PM EST to 2:00 PM EST
- Where
- Breckinridge County, Irvington
- Reported by
- AMATEUR RADIO
- Coordinates
- 37.773, -86.429 (the zone’s center; the record gives no point)
Five to six inches of water were over a road in the town of Irvington. Two inches of water were standing on other roads.
Hail, Breckinridge
- When
- May 26, 12:57 PM EST
- Where
- Breckinridge County, Custer
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 37.733, -86.250
Thunderstorm Wind, Hardin
- When
- May 26, 1:05 PM EST
- Where
- Hardin County, Radcliff
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.833, -85.950
Thunderstorm Wind, Bullitt
- When
- May 26, 1:05 PM EST
- Where
- Bullitt County, 4 mi W of Shepherdsville
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.983, -85.783
Thunderstorm Wind, Hardin
- When
- May 26, 1:05 PM EST
- Where
- Hardin County, Elizabeth Town
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.700, -85.867
Thunderstorm Wind, Hardin
- When
- May 26, 1:05 PM EST
- Where
- Hardin County, Vine Grove
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 37.800, -85.983
A garage had considerable damage when a tree was blown on to it.
Thunderstorm Wind, Bullitt
- When
- May 26, 1:20 PM EST
- Where
- Bullitt County, Shepherdsville
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.983, -85.717
Thunderstorm Wind, Hardin
- When
- May 26, 1:20 PM EST
- Where
- Hardin County, Elizabeth Town
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.700, -85.867
Thunderstorm Wind, Nelson
- When
- May 26, 1:23 PM EST
- Where
- Nelson County, Coxs Creek
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 37.900, -85.467
Thunderstorm Wind, Hardin
- When
- May 26, 1:25 PM EST
- Where
- Hardin County, Elizabeth Town
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.700, -85.867
Hail, Bullitt
- When
- May 26, 1:30 PM EST
- Where
- Bullitt County, 4 mi W of Shepherdsville
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.983, -85.783
The spotter also reported a 65 MPH wind gust.
Thunderstorm Wind, Larue
- When
- May 26, 1:30 PM EST
- Where
- Larue County, 5 mi N of Hodgenville
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.633, -85.750
Flash Flood, Hardin
- When
- May 26, 1:45 PM EST to 2:15 PM EST
- Where
- Hardin County, Glendale
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.698, -85.963 (the zone’s center; the record gives no point)
Highways 210 and 61 near the Larue County line were closed due to high water.
Thunderstorm Wind, Mercer
- When
- May 26, 1:55 PM EST
- Where
- Mercer County, Harrodsburg
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.750, -84.850
The roof was blown off a barn. Power lines were downed.
Thunderstorm Wind, Marion
- When
- May 26, 1:58 PM EST
- Where
- Marion County, Lebanon
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.567, -85.250
Thunderstorm Wind, Taylor
- When
- May 26, 2:00 PM EST
- Where
- Taylor County, Campbellsville
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.333, -85.350
Thunderstorm Wind, Green
- When
- May 26, 2:00 PM EST
- Where
- Green County, Greensburg
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.267, -85.500
Thunderstorm Wind, Taylor
- When
- May 26, 2:05 PM EST
- Where
- Taylor County, Campbellsville
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.333, -85.350
Aluminum siding was blown off a residence.
Thunderstorm Wind, Boyle
- When
- May 26, 2:12 PM EST
- Where
- Boyle County, 5 mi SE of Danville
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 37.600, -84.717
Thunderstorm Wind, Jessamine
- When
- May 26, 2:15 PM EST
- Where
- Jessamine County, Wilmore
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.850, -84.667
Thunderstorm Wind, Woodford
- When
- May 26, 2:18 PM EST
- Where
- Woodford County, Versailles
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.050, -84.733
Thunderstorm Wind, Adair
- When
- May 26, 2:20 PM EST
- Where
- Adair County, Countywide
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.117, -85.283
Thunderstorm Wind, Casey
- When
- May 26, 2:20 PM EST
- Where
- Casey County, Countywide
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.333, -84.917
Thunderstorm Wind, Lincoln
- When
- May 26, 2:30 PM EST
- Where
- Lincoln County, Kings Mtn
- Measured
- 70 kt (81 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $150,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.367, -84.700
Several homes and barns were damaged. The major portion of the roof was blown off one of the homes. One barn was completely destroyed, and some farm equipment inside was damaged or destroyed.
Thunderstorm Wind, Russell
- When
- May 26, 2:30 PM EST
- Where
- Russell County, Russell Spgs
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.050, -85.083
Thunderstorm Wind, Madison
- When
- May 26, 2:40 PM EST
- Where
- Madison County, Richmond
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.750, -84.300
Flash Flood, Warren
- When
- May 26, 3:15 PM EST to 4:15 PM EST
- Where
- Warren County, Bowling Green
- Reported by
- BROADCAST MEDIA
- Coordinates
- 36.994, -86.424 (the zone’s center; the record gives no point)
College and State Streets were closed at Sixth and Seventh Avenues.
Thunderstorm Wind, Warren
- When
- May 26, 3:30 PM EST
- Where
- Warren County, Bowling Green
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 36.983, -86.433
Portions of a roof were blown off a community building at Phil Moore Park.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Missouri, May 26, 20041 injured · $500,000 · F2 · 1 event
- Damaging Wind in Tennessee, May 26, 2004$1.5 million · 78 kt wind · 1 event
- Tornado in Kansas, May 26, 20042 injured · $70,000 · F1 · 1 event
- Tornado and Hail in Oklahoma, May 26, 2004$138,000 · F0 · 20 events
- Damaging Wind in Tennessee, May 26, 2004$300,000 · 78 kt wind · 1 event
- Hail in Texas, May 26, 2004$235,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in Illinois, May 26, 2004$155,000 · 1.75 in hail · 11 events
- Flash Flood in New York, May 26 to 27, 2004$250,000 · 1 event
- Flash Flood in Pennsylvania, May 26, 2004$200,000 · 1 event
- Damaging Winds in Kentucky, May 26 to 27, 2004$135,000 · 70 kt wind · 8 events
- Damaging Winds in Kentucky, May 26 to 27, 2004$72,000 · 70 kt wind · 8 events
- Tornado in Tennessee, May 26, 2004$30,000 · F1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396392, 5396393, 5396394, 5396395, 5396476, 5396495, 5396477, 5396478, 5396480, 5396481, 5396482, 5396483, 5396479, 5396484, 5396485, 5396486, 5396487, 5396488, 5396491, 5396489, 5396490, 5396492, 5396493, 5396494, 5396496, 5396497, 5396498, 5396499.